Together is a new resource for anyone affected by pediatric cancer - patients and their parents, family members, and friends.Learn More
Your child may have an upset stomach, called nausea, or they may vomit in response or as a side effect of disease treatment. Each child is unique and reacts to treatments in different ways. Nausea or vomiting can happen at any time. Your health care team gives your child medicine to help prevent these problems. If the medicine does not control your child’s nausea or vomiting, talk to your care team.
There are many reasons your child may have nausea or vomiting during treatment. They might feel an upset stomach if treatment or medications affect their stomach lining. Treatment also can trigger areas in the brain. One area of the brain controls nausea, and another that controls vomiting. These areas are separate from each other. So, it is possible for your child to have nausea but not vomit. Or they might keep eating even though food will not stay down.
Sometimes, just the thought of treatment can cause nausea or vomiting in older children and teens. This is called anticipatory nausea and vomiting. If this becomes a problem for your child, please talk to the treatment team.
Some medications used for nausea and vomiting might make your child feel sleepy. Sometimes older children and teens refuse this medicine because they do not like feeling sleepy, which is a common side effect. Often, they would rather be awake and feel nausea than sleepy or “out of it.” Teens often want to feel like they have control over decisions. Try to respect your child’s feelings and preferences. Discuss this with your care team. They can help you make a plan that works best for your child.
Here are some ideas to help decrease nausea and vomiting around meals.
Reviewed: September 2022